Pennsylvania, 2009

Hail and Damaging Wind in Pennsylvania, June 13, 2009

June 13, 2009 · NWS CTP · 2 events in 1 county or zone

Isolated thunderstorms developed during the late evening along a weak surface trough and outflow boundary across southeastern Pennsylvania. One storm produced large hail and wind damage in Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Isolated thunderstorms developed during the late evening along a weak surface trough and outflow boundary across southeastern Pennsylvania. One storm produced large hail and wind damage in Franklin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 13, 2:52 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 13, 2:52 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 PM EDT SAT JUN 13 2009

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL FORM AND AMPLIFY ACROSS THE
NORTHEASTERN U.S. THIS WEEKEND INTO MONDAY. THE COOLER AIR ALOFT
WILL COMBINE WITH MODERATELY HIGH DEWPOINTS IN THE 50S...AND WEAK
IMPULSES CROSSING THE REGION TO CREATE SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY. TEMPERATURES
WILL REMAIN NEAR TO SLIGHTLY BELOW NORMALS THROUGH THE NEXT WEEK.
A RIDGE OF HIGH PRESSURE WILL BRING MAINLY FAIR WEATHER TO THE
REGION MONDAY NIGHT THROUGH TUESDAY NIGHT. A PERSISTENT MOIST
SOUTHEASTERLY FLOW MAY DEVELOP AFTERWARD BRINGING THE CHANCE FOR
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS...OR EVEN A FEW PERIODS
OF STEADIER RAIN THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WEAK SURFACE CYCLOGENESIS OCCURRED INVOF OF KIPT-KAVP THIS
AFTERNOON AND HAS HELPED FOCUS A FEW STRONGER TSRA ACROSS
SCHUYLKILL COUNTY AND POINTS EAST.

SUBSIDENCE INCREASING FURTHER WEST ACROSS THE CENTRAL MTNS AS LLVL
FLOW HAS VEERED AROUND TO THE WEST BENEATH THE RIGHT EXIT REGION
OF AN APPROACHING 85KT UPPER JET.

ISOLATED TO SCATTERED SHOWERS AND PERHAPS A BRIEF TSRA COULD OCCUR
ACROSS THE NORTHERN MTNS THROUGH LATE TODAY AND TO A LESSER DEG
ACROSS THE LAURELS.

SKIES WILL STAY PARTLY TO MOSTLY CLOUDY UNDER A DUAL LAYER OF
STRATO/ALTO CU. PATCHY FOG LIKELY LATE TONIGHT ACROSS THE NORTH
AND EAST WHERE THE BEST CHC FOR A SHOWER WILL OCCUR AND HIGHER
DEWPOINTS LINGER OVERNIGHT.

MIN TEMPS AT DAYBREAK SUNDAY WILL RANGE FROM THE MID/UPPER 40S
ACROSS THE NW MTNS...TO THE 50S ELSEWHERE. WINDS WILL BE VERY
LIGHT FROM THE NORTH TO NW.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
AFTER A MAINLY SUNNY START TO SUN-DAY...ISOLD TO SCT CONVECTION
IS EXPECTED TO POP UP AGAIN...MAINLY OVER OUR NE ZONES. THIS WILL
BE DRIVEN BY THE PASSAGE OF ANOTHER WEAK SHORTWAVE TROUGH DROPPING
DOWN FROM NEW YORK STATE THAT WILL HELP THE LONGWAVE TROUGH TO
CONTINUE TO AMPLIFY OVER THE NERN STATES. MAXES WILL AGAIN BE
NEAR NORMALS - IN THE LOWER TO MID 70S ACROSS THE NRN AND WRN
MTNS...AND NEAR 80 THROUGHOUT THE SUSQ VALLEY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
COSMETIC ADJUSTMENTS TO GOING EXTENDED PERIODS...MON THRU SAT. GEFS
HAS TRENDED TOWARDS A LOWER CONFIDENCE FOR THE MID-WEEK
PERIODS...WHICH HAS RESULTED IN MODIFICATIONS TO POP CHCS. MON WILL
FEATURE MID-LVL VORT MAX PIVOTING EAST WITH A WEAK NW FLOW MON
AFTN/EVE. 850MB THERMAL TROUGH SWINGS EAST DURING AFTN HOURS...THUS
TRIMMED BACK CHC POPS AND HELD ONTO ISO WORDING FOR THUNDER. WEAK
RIDGE SLIDES SE ACROSS SOUTHERN ONTARIO...WHICH MAY AID IN CLOUD
EROSION MON NIGHT TEMPS FALLING INTO THE UPPER 40S ACROSS
WARREN/MCKEAN/POTTER/TIOGA COUNTIES. 500MB HEIGHTS TREND TOWARDS
ZONAL FLOW TUE THRU FRI...HOWEVER CONFIDENCE REMAINS LOW DUE TO
SPREAD AMONGST ENSEMBLE MEMBERS.

OPER GFS PAINTS A SHORTWAVE DIGGING INTO GREAT LAKES REGION
FRI...SPREADING PRECIP ACROSS THE REGION. CONFIDENCE REMAINS
MINIMAL...THUS HAVE MAINTAINED LOW CHC POPS. TEMPS IN THE EXTENDED
PERIOD LOOK TO REMAIN SEASONAL.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
MAINLY VFR WILL BE FOUND ACROSS THE REGION THROUGH SUNDAY NIGHT
WITH SOME AREAS OF LATE NIGHT/MID MORNING MVFR VSBYS IN FOG (AND
HIGHLY LOCALIZED IFR/LIFR CIGS).

ISOLATED TO SCATTERED MID TO LATE AFTERNOON CONVECTION SUNDAY WILL
BRING A FEW HOURS OF MVFR TO MAINLY NRN PENN AND THE SUSQ VALLEY
BEFORE CONDITIONS GO VFR AGAIN FOR MUCH OF THE TIME SUNDAY NIGHT
THROUGH MIDDAY MONDAY.

MON-TUE...MAINLY VFR. POSS AFTN TSRA EAST.
WED...MAINLY VFR...POSS AFTN TSRA.
THU AND FRI...MAINLY MVFR WITH SCTD IFR IN SHOWERS AND
TSRA...MAINLY IN THE AFTERNOON AND EVENING.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...BEACHLER
AVIATION...FITZGERALD/LAMBERT
Hazardous weather outlook, Jun 13, 3:10 AM EST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 AM EDT SAT JUN 13 2009

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
410 AM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Jun 13, 12:55 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT SAT JUN 13 2009

PAZ058-131830-
SCHUYLKILL PA-
155 PM EDT SAT JUN 13 2009

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL SCHUYLKILL COUNTY
THROUGH 230 PM EDT...

AT 151 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM TAMAQUA
TO TAMAQUA...MOVING NORTHEAST AT 15 MPH.

BRIEF...DOWNBURST WIND GUSTS BETWEEN 35 AND 45 MPH AND PEA-SIZED
HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN OF UP TO ONE
INCH IN JUST 30 MINUTES WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE STORMS WILL STAY OVER MAINLY RURAL AREAS OF EAST CENTRAL
SCHUYLKILL COUNTY...SEVERAL MILES TO THE SOUTH OF TAMAQUA AND
COALDALE.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE ROAD
309.

LAT...LON 4076 7579 4072 7587 4070 7608 4083 7592
      4083 7591

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jun 13, 1:17 PM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 PM EDT SAT JUN 13 2009

PAZ058-131845-
SCHUYLKILL PA-
217 PM EDT SAT JUN 13 2009

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL SCHUYLKILL COUNTY
THROUGH 245 PM EDT...

AT 215 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM TAMAQUA
TO TAMAQUA...MOVING EAST AT 15 MPH.

DOWNBURST WIND GUSTS TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE
WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR SNYDERS AROUND 225 PM.

THIS WILL IMPACT STATE ROAD 309.

LAT...LON 4072 7579 4064 7599 4062 7601 4067 7606
      4080 7588 4075 7577 4074 7577

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jun 13, 3:47 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 PM EDT SAT JUN 13 2009

PAZ051>053-132130-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-
447 PM EDT SAT JUN 13 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA...MONTOUR AND
NORTHWESTERN NORTHUMBERLAND COUNTIES...

AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MILTON...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MOORESBURG AROUND 500 PM...WASHINGTONVILLE
AROUND 510 PM...JERSEYTOWN AROUND 520 PM AND MILLVILLE AROUND 530 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 211 AND 237...I-180 BETWEEN MILE MARKERS 1
AND 7.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 11.

LAT...LON 4096 7689 4100 7686 4108 7686 4110 7689
      4114 7690 4116 7666 4115 7661 4116 7659
      4118 7639 4092 7639

EXPERIMENTAL

FORECASTER: GRUMM
Special weather statement, Jun 13, 4:50 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
550 PM EDT SAT JUN 13 2009

PAZ036-064-132245-
ADAMS PA-FRANKLIN PA-
550 PM EDT SAT JUN 13 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FRANKLIN AND
SOUTHWESTERN ADAMS COUNTIES...

AT 550 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENCASTLE...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR GREENCASTLE AROUND 605 PM...MARION AROUND 610
PM...WAYNESBORO AROUND 625 PM...MONT ALTO AROUND 630 PM...ROUZERVILLE
AROUND 635 PM AND FAIRFIELD AROUND 645 PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 1 AND 15.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
15...ROUTE 30.

LAT...LON 3977 7795 3995 7791 3991 7721 3972 7725
      3972 7764

EXPERIMENTAL

FORECASTER: GRUMM

The radar

The Sterling radar (KLWX), 93 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
June 13, 5:18 PM EST
Where
Franklin County, 1.27 mi ENE of Greencastle
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.790, -77.730

Penny size hail was reported in Greencastle.

Thunderstorm Wind, Franklin

When
June 13, 5:21 PM EST
Where
Franklin County, 1.27 mi ENE of Greencastle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
39.790, -77.730

Thunderstorm winds estimated near 60 mph downed trees and large limbs. The limbs fell onto wires, causing sporadic power outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164573, 164574.